Alert archive / Indiana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 47, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 10, 2018, 4:29 PM EDT for Clay County, Vigo County, Indiana. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2018, 4:29 PM EDT (20:29 UTC)
- Expired
- Jun 10, 2018, 5:00 PM EDT
- In force
- 31 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clay County, IN, Vigo County, IN
The radar
The Indianapolis radar (KIND), 98 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 4:32 PM EDT | TSTM WND GST 60 | 2 N Indiana State Unive, IN | APPROXIMATE LOCATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 3:56 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 585 J/kg
- Mixed-layer CIN
- -193 J/kg
- Mixed-layer LCL
- 611 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 362 m²/s²
- 0-3 km storm-relative helicity
- 382 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.2
The text
As transmitted.
733
WUUS53 KIND 102029
SVRIND
INC021-167-102100-
/O.NEW.KIND.SV.W.0047.180610T2029Z-180610T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
429 PM EDT SUN JUN 10 2018
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Vigo County in west central Indiana...
Clay County in west central Indiana...
* Until 500 PM EDT.
* At 429 PM EDT, a severe thunderstorm was located near Terre Haute,
moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Terre Haute, Brazil, West Terre Haute, Prairieton, Prairie Creek,
Seelyville, Knightsville, Clay City, Harmony, Staunton, Carbon,
Center Point, Riley, Fontanet, Lena, Cory, Saline City, Pimento,
North Terre Haute and Indiana State University.
This includes Interstate 70 between mile markers 1 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3935 8754 3935 8753 3944 8753 3959 8752
3958 8721 3960 8720 3961 8703 3926 8706
3926 8755
TIME...MOT...LOC 2029Z 291DEG 46KT 3952 8746
HAIL...1.00IN
WIND...60MPH
$$
PUMA1 follow-up statement
350
WWUS53 KIND 102040
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
440 PM EDT SUN JUN 10 2018
INC021-167-102100-
/O.CON.KIND.SV.W.0047.000000T0000Z-180610T2100Z/
Vigo IN-Clay IN-
440 PM EDT SUN JUN 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR VIGO AND CLAY COUNTIES...
At 439 PM EDT, a severe thunderstorm was located 9 miles southeast of
Terre Haute, moving southeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Terre Haute, Brazil, West Terre Haute, Prairieton, Prairie Creek,
Seelyville, Knightsville, Clay City, Harmony, Staunton, Carbon,
Center Point, Riley, Lena, Cory, Saline City, Pimento and Indiana
State University.
This includes Interstate 70 between mile markers 1 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3935 8754 3935 8753 3944 8753 3949 8736
3955 8718 3960 8720 3961 8703 3926 8706
3926 8755
TIME...MOT...LOC 2039Z 295DEG 54KT 3941 8723
HAIL...1.00IN
WIND...60MPH
$$
PUMAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:46 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 10, 2:46 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 246 PM EDT Sun Jun 10 2018 .UPDATE... The SYNOPSIS...NEAR TERM and SHORT TERM Sections have been updated below. && .SYNOPSIS... Issued at 240 PM EDT Sun Jun 10 2018 A meandering frontal system will keep periodic chances for convection for most of this week. && .NEAR TERM /Rest of This Afternoon and Tonight/... Issued at 240 PM EDT Sun Jun 10 2018 Mid level vorticity center presently moving into western Ohio, however a trailing tail hangs back across the area, stretching back into Iowa. Flow in the 925mb-850mb layer around 20-30 kts suggests potential for additional convective development along the trailing vorticity tail through the rest of the afternoon and evening hours. Another possible vorticity center looks to be over western Iowa, which may result in a convective complex locally after 110600Z. All in all, with keep PoPs rather high across the area until about 110200Z, when trailing vorticity tail moves off to the east. Decided to keep PoPs in the chance category later tonight, due to lower confidence in exactly where and how much convection may occur with the Iowa vorticity center. Models suggest a 30-35 kt low level jet may nose into central Indiana late tonight, so additional convective development, and a heavy rain threat, is possible. Short term models suggest adequate deep layer shear and marginally favorable lapse rates for severe convection this afternoon and tonight, especially with the arrival of the vorticity centers later this afternoon and evening, as well as late tonight. Low level thicknesses suggest the GFS MOS low tonight look reasonable. && .SHORT TERM /Monday through Wednesday/... Issued at 240 PM EDT Sun Jun 10 2018 Model data suggest upper ridging over the Midwest will get flattened out by the middle of the week as a short wave trough moves across the northern Great Lakes. Successive convective complexes will probably push the better instability farther south on Monday, so overall convective threat may be lower than it has been recently. 850mb flow looks weaker as well, which may cut down on the convective complex threat. Will continue to keep some chance PoPs in the forecast for Monday and Monday night. By Tuesday and Tuesday night, a cold front associated with the northern Great Lakes trough, is expected to move through. Will keep PoPs going in those periods as well. Operational models suggest cold front will probably have enough push to it to sweep out most of the remaining instability, although there are still a few ensembles that indicate the front might have a weaker push to it. Will keep the forecast mainly dry on Wednesday for now. Progged low level thicknesses suggest the GFS MOS guidance temperatures look OK for the most part over the next couple of days, so only minor adjustments planned. && .LONG TERM /Wednesday Night Through Sunday/... Issued at 213 PM EDT Sun Jun 10 2018 ECMWF suggests ridging building aloft over Indiana and the Great lakes during this period. This should lead to a somewhat dry and warm pattern as forcing dynamics should remain well north of Indiana. However...forecast builder continues to insert many daily low chc pops...perhaps due to diurnal convection possibilities. With little upper support but a lingering poorly defined lower level boundary present...some shower and storm chances will be left in the forecast. However confidence remains quite low. Near normal temperatures will be expected through the period. && .AVIATION /Discussion for the 101800Z Tafs/... Issued at 126 PM EDT Sun Jun 10 2018 Occasional MVFR conditions will present this taf period with moments of VFR also. Thunderstorm complex over Central Indiana will continue to drift east and deteriorate. However areas that were not impacted by earlier storms are re-firing with daytime heating...providing more thunderstorm development mainly SW of Indianapolis...but impacting the HUF and BMG areas. Will continue to mention period of TSRA this afternoon with Temp groups...but as the complex moves southeast and deteriorates more VFR conditions should be found across the IND and LAF areas. Models again suggest favorable lift overnight. Have continued VCTS mentions at the TAF sites overnight...but confidence is low given a lack of heating. Any storm that does strike a taf site will produce brief MVFR to IFR Conditions. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....Puma AVIATION...JP
Hazardous weather outlook, Jun 10, 4:19 PM EDT, 10 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 419 PM EDT Sun Jun 10 2018 INZ021-028>031-035>049-051>057-060>065-067>072-111000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 419 PM EDT Sun Jun 10 2018 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorm activity is expected through tonight. Present indications suggest isolated to scattered severe storms are possible, mainly south of a Lafayette to Muncie line. Hazards: Main hazards are damaging winds, frequent cloud to ground lightning, and heavy rainfall which may cause localized flooding. Secondary hazards include isolated tornadoes and large hail. Timing: Best threat for severe storms through 900 PM EDT. Discussion: Organized thunderstorms will be moving through the area from Illinois during the late afternoon and early evening hours. Damaging wind and heavy rain, which may lead to localized flooding, are possible with these storms. Isolated tornadoes and large hail are also possible. The potential exists for additional thunderstorm development late tonight, which may bring an additional threat for severe storms and heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: Thunderstorm activity is possible Monday and Tuesday, and at times from Thursday through Saturday. Isolated severe storms are possible on Monday and Tuesday, mainly over southern Indiana. Discussion: A front lingering over Indiana will cause storms the first part of this week. There should be a brief dry spell under high pressure Wednesday, then another front could bring more storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through this evening. Severe storm spotters are encouraged to monitor future weather statements regarding the severe threat on Monday and Tuesday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jun 10, 1:00 PM EDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
100 PM EDT SUN JUN 10 2018
INZ064-065-071-072-101745-
Decatur IN-Bartholomew IN-Jackson IN-Jennings IN-
100 PM EDT SUN JUN 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DECATUR...BARTHOLOMEW...
NORTHEASTERN JACKSON AND JENNINGS COUNTIES UNTIL 145 PM EDT...
At 1257 PM EDT, Doppler radar was tracking a strong thunderstorm near
Columbus, moving southeast at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Columbus, Seymour, North Vernon, Vernon, Hope, Westport,
Elizabethtown, Hartsville, Clifford, Jonesville, Millhousen, Hayden,
Letts, Burney, Newbern, Butlerville, Grammer, Nebraska, Azalia and
Country Squire Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3920 8544 3892 8545 3891 8554 3889 8554
3888 8557 3887 8557 3880 8580 3914 8607
3935 8589 3935 8567 3927 8530
TIME...MOT...LOC 1657Z 302DEG 50KT 3928 8584
PUMASpecial weather statement, Jun 10, 3:00 PM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
300 PM EDT SUN JUN 10 2018
INZ035-036-043-044-101945-
Montgomery IN-Fountain IN-Parke IN-Vermillion IN-
300 PM EDT SUN JUN 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FOUNTAIN...NORTHERN
PARKE...NORTHERN VERMILLION AND MONTGOMERY COUNTIES UNTIL 345 PM
EDT...
At 259 PM EDT, Doppler radar was tracking a strong thunderstorm near
Veedersburg, or 15 miles west of Crawfordsville, moving southeast at
45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Crawfordsville, Veedersburg, Cayuga, Waynetown, New Market,
Hillsboro, Kingman, Waveland, Bloomingdale, Marshall, Wingate,
Wallace, Alamo, Lodi, Turkey Run State Park, Yeddo, Shades State Park
and Judson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4019 8703 4007 8670 3978 8714 3997 8753
3999 8753
TIME...MOT...LOC 1859Z 298DEG 38KT 4006 8719
PUMASpecial weather statement, Jun 10, 3:27 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
327 PM EDT SUN JUN 10 2018
INZ036-037-044>046-102015-
Montgomery IN-Putnam IN-Hendricks IN-Boone IN-Parke IN-
327 PM EDT SUN JUN 10 2018
...SPECIAL WEATHER STATEMENT...
At 326 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Crawfordsville to 7 miles
northeast of Rockville. Movement was southeast at 35 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Crawfordsville, Brownsburg, Greencastle, Pittsboro, Ladoga,
Jamestown, Roachdale, Bainbridge, New Market, Fillmore, North Salem,
Lizton, Advance, Waveland, Russellville, New Ross, Bloomingdale,
Marshall, Carpentersville and Cecil Harden Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4009 8675 3991 8633 3988 8633 3961 8690
3984 8731
TIME...MOT...LOC 1926Z 299DEG 31KT 4003 8677 3986 8717
PUMASpecial weather statement, Jun 10, 3:38 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
338 PM EDT SUN JUN 10 2018
INZ028-035-043-102030-
Fountain IN-Warren IN-Vermillion IN-
338 PM EDT SUN JUN 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR FOUNTAIN...SOUTHWESTERN WARREN
AND VERMILLION COUNTIES UNTIL 430 PM EDT...
At 337 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Potomac to near Philo. Movement was
southeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Covington, Veedersburg, Williamsport, Newport, Attica, Cayuga, West
Lebanon, Dana, Perrysville, Newtown, State Line City, Foster, Gessie
and Lodi.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4036 8753 4028 8709 4027 8709 3995 8731
3995 8742 3993 8743 3993 8741 3992 8741
3989 8737 3987 8737 3971 8748 3972 8753
TIME...MOT...LOC 1937Z 299DEG 28KT 4031 8775 3997 8816
PUMALocal storm report, Jun 10, 4:29 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
429 PM EDT SUN JUN 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND GST UNIVERSAL 39.62N 87.45W
06/10/2018 E60 MPH VERMILLION IN AMATEUR RADIO
&&
BHHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 5:52 AM EDT | Special Weather Statement | IND | Fountain, Warren | 38 min |
| Jun 10, 6:18 AM EDT | Special Weather Statement | IND | Clinton, Montgomery, Tippecanoe | 42 min |
| Jun 10, 6:20 AM EDT | Special Weather Statement | IND | Fountain, Parke, Vermillion | 40 min |
| Jun 10, 6:30 AM EDT | Severe Thunderstorm Warning | IND | Boone, Clinton, Fountain, Montgomery, Tippecanoe | 45 min |
| Jun 10, 7:38 AM EDT | Special Weather Statement | IND | Greene, Johnson, Marion, Morgan, Owen, Sullivan | 52 min |
| Jun 10, 8:13 AM EDT | Special Weather Statement | IND | Daviess | 32 min |
| Jun 10, 8:54 AM EDT | Special Weather Statement | IND | Fountain, Warren | 51 min |
| Jun 10, 9:07 AM EDT | Special Weather Statement | IND | Knox | 38 min |
| Jun 10, 9:31 AM EDT | Special Weather Statement | IND | Montgomery, Parke, Vermillion | 44 min |
| Jun 10, 9:33 AM EDT | Special Weather Statement | IND | Clinton, Tippecanoe | 42 min |
| Jun 10, 9:44 AM EDT | Special Weather Statement | IND | Knox | 46 min |
| Jun 10, 1:00 PM EDT | Special Weather Statement | IND | Bartholomew, Decatur, Jennings | 45 min |
| Jun 10, 2:23 PM EDT | Areal Flood Warning | IND | Fountain, Vermillion, Warren | 6 hr |
| Jun 10, 3:00 PM EDT | Special Weather Statement | IND | Montgomery | 45 min |
| Jun 10, 3:27 PM EDT | Special Weather Statement | IND | Putnam | 48 min |
| Jun 10, 3:38 PM EDT | Special Weather Statement | IND | Fountain, Vermillion | 52 min |
| Jun 10, 3:56 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Parke, Vermillion, Warren | 34 min |
| Jun 10, 4:08 PM EDT | Tornado Warning | IND | Parke, Vermillion | 22 min |
| Jun 10, 4:17 PM EDT | Areal Flood Warning | IND | Montgomery | 3 hr |
| Jun 10, 4:24 PM EDT | Severe Thunderstorm Warning | IND | Montgomery, Parke, Putnam, Vermillion, Vigo | 36 min |
| Jun 10, 4:26 PM EDT | Tornado Warning | IND | Parke, Putnam | 19 min |
| Jun 10, 4:38 PM EDT | Tornado Warning | IND | Putnam | 37 min |
| Jun 10, 4:46 PM EDT | Severe Thunderstorm Warning | IND | Clay, Hendricks, Monroe, Montgomery, Morgan, Owen and 2 more | 44 min |
| Jun 10, 4:56 PM EDT | Areal Flood Advisory | IND | Parke | 3 hr |
| Jun 10, 4:56 PM EDT | Tornado Warning | IND | Hendricks, Putnam | 19 min |
| Jun 10, 5:14 PM EDT | Severe Thunderstorm Warning | IND | Knox | 46 min |
| Jun 10, 5:23 PM EDT | Severe Thunderstorm Warning | IND | Brown, Greene, Johnson, Marion, Monroe, Morgan and 1 more | 37 min |
| Jun 10, 6:15 PM EDT | Special Weather Statement | IND | Daviess | 30 min |
| Jun 10, 6:24 PM EDT | Areal Flood Warning | IND | Knox | 3 hr |
| Jun 10, 7:28 PM EDT | Flash Flood Warning | IND | Knox | 6 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.